Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 178, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 22, 2002, 6:51 PM CDT for Marion County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2002, 6:51 PM CDT (23:51 UTC)
- Expired
- Jul 22, 2002, 7:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Marion County, TN
The radar
The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2883 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
816 WUUS54 KMRX 222351 SVRMRX TNC115-230030- /NEW.KMRX.SV.W.0228.222352-230030/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 652 PM CDT MON JUL 22 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN EAST TENNESSEE * UNTIL 730 PM CDT * AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF HALETOWN (GUILD)...OR 7 MILES EAST OF JASPER...MOVING NORTHWEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTHWEST OF POWELLS CROSSROADS AROUND 700 PM CDT MARTIN SPRINGS AROUND 705 PM CDT WHITWELL AROUND 710 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY $$ LAT...LON 3502 8585 3495 8548 3514 8540 3530 8571
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:20 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Jul 22, 2:20 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 320 PM EDT MON JUL 22 2002 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 320 PM EDT MON JUL 22 2002 AREA RADARS SHOWING SCATTERED ECHOES IN THE EASTERN FORECAST AREA... AND THE VALLEY LOCATIONS TO THE EAST ARE HEATING UP APPRECIABLY. CAPES IN THE TENNESSEE VALLEY ARE IN THE MODERATE RANGE...AND EXPECT SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS TO MOVE NORTHWEST...INTO VALLEY LOCALS. THESE STORMS ARE EXPECTED TO WEAKEN AND DISSIPATE DURING THE LATE EVENING HOURS...SO WILL WORD POP WITH AN EVENING SCATTERED POP. A COLD FRONT WILL CONTINUE TO APPROACH THE FORECAST AREA ON TUESDAY...WITH BETTER UPPER AIR TROUGHING. PERHAPS MORE THAN SCATTERED PRECIPITATION COVERAGE LOOKS TO INVADE THE NORTHWEST FORECAST AREA...SO WILL GO WITH LIKELY AFTERNOON POP/S HERE. ELSEWHERE...THE SCATTERED AFTERNOON POP SCENARIO CONTINUES (THOUGH UP TO 50 PERCENT). MOS HIGH TEMPERATURES CLOSE AND REASONABLE...MAINLY LOWER 90S CENTRAL/SOUTHERN TENNESSEE VALLEY LOCALS. FOR TUESDAY NIGHT...HIGHER MOISTURE VALUES AND PROXIMITY OF FRONT IS ENOUGH FOR A MOSTLY CLOUDY SKY...AND SCATTERED POP/S DURING THE PERIOD. A 50 PERCENT CHANCE WILL BE ADVERTISED ON WEDNESDAY...WITH MOSTLY CLOUDY SKIES AND SLIGHTLY COOLER TEMPERATURES. ON THURSDAY...THE FRONTAL BOUNDARY MAY HANG UP IN THE FORECAST AREA. HOWEVER...THE LONG-TERM MODELS SUGGEST THAT DRIER AIR WILL WORK IN FROM THE NORTHWEST...WITH SURFACE HIGH PRESSURE TO THE WEST. SO... WILL PLAY THIS SCENARIO FOR NOW...AND GO WITH PARTLY CLOUDY AND A 30 POP. DM ********************************************************************* MIDDAY FORECAST DISCUSSION (UPDATE) 1040 AM EDT MON JUL 22 2002 PARTLY CLOUDY SKIES WILL DEVELOP ACROSS THE FORECAST AREA TODAY...AS THE 24-HR MOISTURE PROFILE HAS CHANGED LITTLE. HOWEVER...L/L MOISTURE SHOULD INCREASE A LITTLE EARLY THIS AFTERNOON...AND DESTABILIZATION IS EXPECTED TO DRIVE SCATTERED SHOWERS AND THUNDERSTORMS IN THE WESTERN FORECAST AREA (CUMBERLAND PLATEAU AND HIGHER ELEVATIONS ADJACENT TO THE SEQUATCHIE VALLEY). THEREAFTER...SCATTERED MOUNTAIN T-STORMS WILL BE ADVERTISED...AND SOME OF THE STORMS IN THE PLATEAU MAY GET INTO THE TENNESSEE VALLEY LATE. NO FORECAST UPDATE PLANNED. DM ********************************************************************* MORNING FORECAST DISCUSSION 300 AM EDT MON JUL 22 2002 TRANSITION TO INCREASINGLY UNSETTLED WEATHER IN STORE FOR THE NEXT FEW DAYS. EAST TO WEST ORIENTED UPPER RIDGE CURRENTLY STRETCHING FROM THE MIDDLE ATLANTIC STATES TO THE CENTRAL PLAINS WILL BE ERODED ON ITS NORTHERN AND EASTERN PERIPHERY BY A NORTHERN STREAM SHORT WAVE. AN ASSOCIATED COLD FRONT IS PROJECTED TO APPROACH THE SOUTHERN APPALACHIANS BY TUESDAY AFTERNOON. THIS WILL INCREASE CHANCES OF PRECIP AS MOISTURE PROFILE BECOMES MORE CONDUCIVE FOR CONVECTION. HAVE CONTINUED CURRENT POP TRENDS FOR THE THIRD AND FOURTH PERIODS. QUESTION THEN BECOMES WHETHER OR NOT FRONT WILL PUSH THROUGH THE AREA. MODELS PROJECT FRONT WILL MOVE SOUTH OF THE REGION. BASED ON RECENT TRENDS THE FRONT STALLING ACROSS OR NEAR THE SOUTHERN APPALACHIANS IS PROBABLY THE MOST LIKELY SCENARIO. THEREFORE WILL CONTINUE WITH LOW POP FOR WEDNESDAY. TEMPS SHOULD REMAIN ABOVE CLIMATOLOGY BEFORE DROPPING BACK TO NEAR CLIMATOLOGY ON WEDNESDAY. REGARDING TEMPS...MOS GUIDANCE GENERALLY CLOSE AND APPEARS REASONABLE BASED ON PERSISTENCE. TENDED TO FAVOR A BLEND WHERE SIGNIFICANT DIFFERENCES OCCURRED. PRELIMINARY CCF FOLLOWS: CHA 94 72 93 72 / 30 20 40 50 TYS 91 71 90 71 / 30 20 40 50 TRI 90 67 88 68 / 30 20 40 50 OQT 91 71 90 72 / 30 20 40 50 .MRX... NC...NONE. TN...NONE. VA...NONE. LCM ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 910 PM EDT SUN JUL 21 2002 RADAR SHOWING ISOLATED SHOWERS AND THUNDERSTORMS HAVE MOVED SOUTH OF OUR AREA. WILL UPDATE ZONES TO TAKE PRECIPITATION CHANCES OUT FOR THE REST OF TONIGHT. SHOULD HAVE MORE PATCHY FOG DEVELOPING LATER TONIGHT...WHICH IS WELL COVERED BY THE CURRENT FORECAST. TEMPERATURES LOOK GOOD. GH
In the hours before
Local storm report, Jul 22, 5:11 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
611 PM EDT MON JUL 22 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM TELLICO PLAINS TN WIND DAMAGE
07/22/02 MONROE SEVERAL TREES AND POWER
LINES DOWN ALONG HWY 360
AND RELIANCE RD AT TELLECO
PLAINS. REPORTED BY
DISPATCH.
0520 PM TELLICO PLAINS TN .75 INCH HAIL
07/22/02 MONROE DIME SIZE HAIL IN AND
AROUND TELLECO PLAINS.
REPORTED BY DISPATCH.
0540 PM COUNTYWIDE TN WIND DAMAGE
07/22/02 HAWKINS SEVERAL TREES DOWN ACROSS
THE COUNTY. REPORTED BY
DISPATCH.
GRCLocal storm report, Jul 22, 5:22 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
622 PM EDT MON JUL 22 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM ATHENS TN WIND DAMAGE
07/22/02 MCMINN ROOF BLOWN OFF A HOUSE AND
SEVERAL TREES DOWN IN THE
CITY OF ATHENS. REPORTED BY
DISPATCH.
GRCLocal storm report, Jul 22, 5:48 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
648 PM EDT MON JUL 22 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM CHARLESTON TN WIND DAMAGE
07/22/02 BRADLEY NUMEROUS TREES DOWN IN AND
AROUND CHARLESTON. CAMPER
ALSO BLOWN ONTO A TRUCK IN
CHARLESTON. REPORTED BY
DISPATCH.
GRCLocal storm report, Jul 22, 6:38 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
738 PM EDT MON JUL 22 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM ANDREWS NC .75 INCH HAIL
07/22/02 CHEROKEE DIME SIZE HAIL IN AND
AROUND ANDREWS. REPORTED BY
DISPATCH.
GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 4:07 PM CDT | Severe Thunderstorm Warning | MRX | Monroe | 38 min |
| Jul 22, 4:31 PM CDT | Severe Thunderstorm Warning | MRX | Hawkins | 44 min |
| Jul 22, 4:59 PM CDT | Severe Thunderstorm Warning | MRX | McMinn | 31 min |
| Jul 22, 5:00 PM CDT | Severe Thunderstorm Warning | MRX | Bradley | 45 min |
| Jul 22, 6:13 PM CDT | Flash Flood Warning | MRX | McMinn | 2 hr |
| Jul 22, 6:30 PM CDT | Severe Thunderstorm Warning | MRX | Carter | 30 min |
| Jul 22, 6:36 PM CDT | Severe Thunderstorm Warning | MRX | Bledsoe | 39 min |
| Jul 22, 6:50 PM CDT | Severe Thunderstorm Warning | MRX | Carter | 10 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.